Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 16, 2020, 5:47 PM CDT for Cass County, Sarpy County, Nebraska; Mills County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2020, 5:47 PM CDT (22:47 UTC)
- Expired
- May 16, 2020, 6:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Mills County, IA, Cass County, NE, Sarpy County, NE
The radar
The Omaha radar (KOAX), 48 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:50 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 16, 1:50 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 150 PM CDT Sat May 16 2020 .DISCUSSION... Issued at 150 PM CDT Sat May 16 2020 .Summary: Isolated strong to severe storms are possible from mid afternoon into evening. Warmer from mid week into next weekend. Next good chance for measurable precipitation is probably not until next weekend. .Late this afternoon through tonight: A vigorous shortwave trough over the northern High Plains as of early afternoon will intensify into a closed mid to upper-level system over the mid MO Valley tonight into Sunday morning. In the low levels, 1 PM mesoanalysis reveals a weak surface low over south-central NE or north-central KS with an associated warm front (or better defined as a moisture discontinuity) stretching east- northeast through the Omaha area. Latest short-term model guidance is suggestive that low will develop northeast through east-central NE this afternoon with the warm front continuing to lift north. Increased forcing for ascent ahead of the mid-level system has fostered an area of showers over northeast NE early this afternoon which should continue northeast. Farther to the south, daytime heating and boundary-layer dewpoints rising into the upper 50s to lower 60s are contributing to a weakly unstable air mass within the evolving system warm sector. Further destabilization will occur this afternoon with consensus of convection-allowing models indicating an uptick in convective coverage and intensity over far eastern NE into southwest IA. The current KOAX VWP is exhibiting pronounced veering of winds with height generally above 2 km agl with 40-45 kt of southwesterly flow being observed at around 6 km agl. As such, the primary uncertainty is the degree of instability that will materialize later today, and that will likely be the chief factor in modulating severe-weather potential. The most probable location for an organized storm/supercell threat will be from the vicinity of the surface low east and southeast along the warm front and into the warm sector where the combination of forcing for ascent, vertical shear, and instability will be maximized. And if rotating storms can develop and become sustained, there will be a risk for severe hail, a brief tornado or two, and perhaps locally damaging wind gusts. Again, all of this conditional on the occurrence of sufficient air destabilization. Showers and storms should move east of the area this evening into tonight with some wrap-around convection possibly lingering into the overnight hours across portions of northeast NE and west- central IA. .Sunday: An intense deep-layer cyclone will gradually shift east away from the area with steep low to mid-level lapse rates supporting marginal instability and the potential for a few showers across our eastern counties. Highs will be in the 60s. .Monday through Wednesday: An amplified mid-level ridge is forecast to build over the Great Plains, between a closed system east of the MS Valley, and an intensifying trough over the western states. That pattern evolution will support warming temperatures and dry conditions. .Thursday through Saturday: A shortwave trough will pivot from the Rockies through the northern Plains on Thursday ahead of another mid-level low moving into the Pacific Northwest. A surface front associated with the former disturbance will approach our area from the west on Thursday, but may ultimately wash out upon arrival. The best precipitation chances may not materialize until next weekend when more prominent mid-level troughing edges east through the Rockies. High temperatures will be above normal; in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1228 PM CDT Sat May 16 2020 Deteriorating condition in the form of low cigs and SHRA/TSRA will spread across eastern NE this afternoon. 88D mosaic already showing area of SHRA approaching KOFK. Expect period of TSRA by mid afternoon and continuing into the early evening. SHRA activity show be winding down then toward midnight. MVFR cigs though anticipated the remainder of the forecast period. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Mead AVIATION...DEE
Hazardous weather outlook, May 16, 11:57 AM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1157 AM CDT Sat May 16 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-170700- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1157 AM CDT Sat May 16 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight A few strong to severe storms may materialize between 3 PM and 8 PM generally along and east of a line from Beatrice to Fremont to Onawa, Iowa. Hail to quarter size, locally strong wind gusts, and a brief tornado or two are all possible. The greatest tornado threat appears to be over southwest Iowa south of a line from Council Bluffs to Avoca. .DAYS TWO THROUGH SEVEN...Sunday through Friday The next chance of thunderstorms will be Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this afternoon.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:10 PM CDT | Tornado Warning | OAX | Cass, Sarpy | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.